Kansas, 2010

Flash Flooding and Hail in Kansas, July 16 to 17, 2010

July 16 to 17, 2010 · NWS EAX · 14 events in 3 counties and zones

Severe thunderstorms rolled across extreme east central Kansas, during the afternoon and evening hours of July 16, 2010. Damaging winds, large hail, and flash flooding were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms rolled across extreme east central Kansas, during the afternoon and evening hours of July 16, 2010. Damaging winds, large hail, and flash flooding were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 2:20 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 16, 2:20 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT FRI JUL 16 2010

.DISCUSSION...

SHORT TERM (TONIGHT-SUNDAY)...

DEEP MOIST CONVECTION HAS BEGUN TO DEVELOP ALONG WEAK CONFLUENT ZONE
EXTENDING ROUGHLY ALONG THE MISSOURI RIVER THIS AFTERNOON. RICH LOW
LEVEL MOISTURE...CHARACTERIZED BY SFC DEWPOINTS IN THE MID-UPPER
70S...HAS COMBINED WITH NEAR 90F SURFACE TEMPERATURES TO YIELD
MLCAPES EXCEEDING 3000 J/KG. DESPITE POOR LOW-MID LEVEL SHEAR AND
ONLY MODEST LAPSE RATES...SEASONABLY STRONG UPPER WINDS EXCEEDING 50
KNOTS MAY ALLOW UPDRAFTS TO PERSIST A BIT LONGER THAN OTHERWISE
WOULD BE EXPECTED. WATER LOADING IN THE LOW-MID TROPOSPHERE TOPPED
BY VERY DRY AIR WILL CERTAINLY FAVOR SOME THREAT OF LOCALIZED
DOWNBURSTS WITH THE MOST INTENSE CELLS. ANY ACTIVITY SHOULD
DISSIPATE WITH SUNSET.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND WITH
AFTERNOON HEAT INDICES GENERALLY FALLING IN THE 100 TO 105 RANGE.
HOWEVER WILL GO AHEAD AND ISSUE A HEAT ADVISORY FOR TOMORROW AS
TEMPS IN THE 90-95 DEGREE RANGE AND DEW POINTS IN THE MID 70S WILL
PUSH HEAT INDICES TO RIGHT AROUND 105.

AS THE MEAN RIDGE POSITION SHIFTS BACK TOWARD THE SOUTHERN
ROCKIES...MID LEVEL BELT OF WESTERLIES WILL CONTINUE TO STRENGTHEN
ACROSS THE CENTRAL PLAINS THROUGH THE WEEKEND. MODELS CONTINUE TO
SHOW STRONG SIGNALS OF A PERIOD OF INCREASED MCS ACTIVITY BEGINNING
ON SUNDAY. ASSUMING A TYPICAL TRAJECTORY...ACTIVITY ORIGINATING
ACROSS CENTRAL NEBRASKA WOULD PEEL TOWARD THE SSE INTO NRN MO ON A
REPEATED BASIS...WITH AN ATTENDANT THREAT FOR STRONG/SEVERE WINDS
AND HEAVY RAINFALL. CONVECTIVE DEBRIS/OUTFLOW WILL ALSO GREATLY
IMPACT DAYTIME TEMPERATURE FORECASTS AS WELL...BUT WILL HEDGE NRN MO
DOWN INTO THE UPPER 80S FOR NOW ON SUNDAY...WHILE INCREASING POPS TO
AROUND 40 PERCENT.

MEDIUM RANGE MODELS SHOW THE WEAK NORTHWEST FLOW THIS WEEKEND WILL
BECOME NEARLY ZONAL ACROSS THE REGION BY MONDAY AND THEN WEAK
SOUTHWESTERLY BY THE END OF THE WEEK. THEREFORE CAN EXPECT PERIODIC
SHORTWAVES TO CONTINUE TO MOVE THROUGH THE FLOW...GENERALLY JUST
OUTSIDE OF THE MISSOURI REGION THROUGHOUT THE LATTER PORTION OF THE
FORECAST. THAT BEING SAID ANY ACTIVITY BEING KICKED OFF OVER THE
CENTRAL PLAINS OR NEAR ANY SURFACE BOUNDARY...WILL HAVE A CHANCE OF
MAKING IT INTO EASTERN KANSAS AND MISSOURI.

ALTHOUGH SLIGHTLY DIFFERING ON TIMING...GFS/ECMWF/GEM ALL CONTINUE
TO SHOW A WEAK SHORTWAVE ENTERING THE REGION SUNDAY NIGHT INTO
MONDAY. THIS WAVE WILL LIKELY KICK OFF ADDITIONAL CONVECTION THUS
REINFORCING THE SURFACE BOUNDARY PROGGED TO STRETCH ACROSS THE
REGION. AS IS TYPICAL IN THE SUMMER THIS FAR OUT IN THE
FORECAST...THE QUESTION IS WHERE WILL THE BOUNDARY BE AT THAT TIME.
ASSUMING IT IS IN THE GENERAL VICINITY OF SOUTHERN IOWA-NORTHERN
MISSOURI...HAVE HELD ON TO LOW CHANCE POPS ACROSS FAR NORTHERN
MISSOURI. HAVE GONE WITH ONLY LOW CHANCE GIVEN THE AMOUNT OF
UNCERTAINTY IN LOCATION AND TIMING. HAVE CONTINUED THE DRY FORECAST
FROM TUESDAY ON. BUT ONCE AGAIN...ANY SHORTWAVE MOVING THROUGH THE
FLOW MAY TRIGGER ADDITIONAL ROUNDS OF CONVECTION WHICH MAY MAKE IT
INTO THE AREA. TEMPS SHOULD BE SEASONAL THROUGH DAYS 4 TO 7 WITH NO
STRONG CHANGE OF AIRMASS EXPECTED.

BOOKBINDER/NRR

&&

.AVIATION...

AXIS OF RICH GULF MOISTURE EXTENDED ACROSS THE TERMINALS THIS
AFTERNOON...AND WEAK SURFACE CONVERGENCE WILL SUPPORT WIDELY
SCATTERED THUNDERSTORMS THROUGH AROUND 01Z. WILL GRANT TAFS A TOKEN
/CB/ GROUP FOR NOW AND AMEND IF SIGNIFICANT WEATHER THREATENS
ARRIVALS/DEPARTURES...WITH EXPECTATION OF BRIEF IFR VSBYS POSSIBLE
IN THE HEAVIER DOWNPOURS...ALONG WITH CG LIGHTNING AND STRONG SFC
WIND GUSTS.

OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...EXCEPT
FOR SOME LOCALIZED FOG POSSIBLE TOWARD DAYBREAK ALONG WEAKLY FOCUSED
STATIONARY FRONT/MOISTURE POOL.

WINDS SHOULD GENERALLY REMAIN LIGHT SOUTHERLY AT 6 KNOTS OR LESS.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

KS...HEAT ADVISORY FROM NOON TO 7 PM CDT SATURDAY FOR KSZ025-057-060-
     102>105.
Hazardous weather outlook, Jul 16, 12:00 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUL 16 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A VERY HUMID AIRMASS EXISTS EARLY THIS AFTERNOON...GENERALLY ALONG
 AND WEST OF A MARYVILLE TO LEXINGTON TO SEDALIA LINE. WIDELY
 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR WESTERN
 MISSOURI AND ADJACENT EASTERN KANSAS THIS AFTERNOON...PRODUCING
 BRIEF DOWNPOURS AND LOCALLY STRONG WIND GUSTS. AN ISOLATED SEVERE
 THUNDERSTORM WITH LOCALIZED DAMAGING WINDS CANNOT BE RULED OUT.

 OTHERWISE...THIS SAME REGION WILL EXPERIENCE TEMPERATURES IN THE
 LOWER 90S ALONG WITH VERY HIGH HUMIDITY. THIS WILL COMBINE TO
 PRODUCE AFTERNOON HEAT INDICES RANGING BETWEEN 100 AND 103 DEGREES
 FROM KANSAS CITY TOWARD THE LAKE OF THE OZARKS REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 A FAVORABLE WEATHER PATTERN FOR ORGANIZED...MAINLY NIGHTTIME...
 THUNDERSTORM COMPLEXES APPEARS LIKELY FROM LATE SUNDAY THROUGH
 TUESDAY MORNING. NORTHERN MISSOURI WILL HAVE THE GREATEST CHANCE
 OF EXPERIENCING ONE OR MORE OF THESE THUNDERSTORM COMPLEXES...WITH
 SOME POTENTIAL FOR STRONG TO SEVERE WIND GUSTS ALONG WITH LOCALLY
 HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

 ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH
 TONIGHT...BUT ANY REPORTS OF SEVERE WEATHER ARE APPRECIATED.

BOOKBINDER

In the hours before

Local storm report, Jul 16, 2:37 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 WNW CAMDEN POINT      39.46N 94.78W
07/16/2010  E1.00 INCH       PLATTE             MO   TRAINED SPOTTER

&&

ACH
Local storm report, Jul 16, 2:47 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 SE ST. JOSEPH         39.74N 94.79W
07/16/2010                   BUCHANAN           MO   BROADCAST MEDIA

            POWER POLE AND LINE SNAPPED ON PICKETT ROAD. TIME
            ESTIMATED. NICKEL SIZE HAIL ALSO FELL AT 145 PM.

&&

BOOKBINDER
Special weather statement, Jul 16, 3:22 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 PM CDT FRI JUL 16 2010

MOZ015-162200-
GRUNDY MO-
422 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRUNDY COUNTY UNTIL 500
PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SPICKARD...OR 6 MILES NORTH
OF TRENTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF DOWNPOURS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPICKARD.

LAT...LON 4025 9338 4008 9357 4014 9375 4026 9371
      4026 9337
TIME...MOT...LOC 2122Z 247DEG 17KT 4018 9361

BOOKBINDER
Special weather statement, Jul 16, 3:34 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 PM CDT FRI JUL 16 2010

KSZ103-MOZ028-162215-
LEAVENWORTH KS-PLATTE MO-
434 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND NORTHEASTERN
LEAVENWORTH COUNTIES UNTIL 515 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ACROSS CENTRAL PLATTE AND
NORTHEAST LEAVENWORTH COUNTIES.  THESE STORM WERE NEARLY STATIONARY.

LOCALIZED WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH TORRENTIAL RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...TRACY...LEAVENWORTH AND PLATTE CITY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3941 9500 3941 9498 3941 9496 3942 9496
      3949 9476 3928 9469 3926 9504
TIME...MOT...LOC 2134Z 180DEG 0KT 3937 9482

BOOKBINDER
Special weather statement, Jul 16, 3:38 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT FRI JUL 16 2010

MOZ023-162230-
LIVINGSTON MO-
438 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIVINGSTON COUNTY UNTIL
530 PM CDT...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BRECKENRIDGE...OR 10 MILES
WEST OF CHILLICOTHE...MOVING SLOWLY EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAINFALL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHILLICOTHE...UTICA...MOORESVILLE AND SPRING HILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3989 9349 3969 9348 3975 9377 3990 9376
TIME...MOT...LOC 2138Z 285DEG 4KT 3983 9373

BOOKBINDER
Local storm report, Jul 16, 3:41 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             SPICKARD                40.24N 93.59W
07/16/2010  E1.00 INCH       GRUNDY             MO   FIRE DEPT/RESCUE

&&

ACH

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Leavenworth

When
July 16, 3:47 PM CST
Where
Leavenworth County, Leavenworth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Flash Flood, Leavenworth

When
July 16, 4:03 PM CST to 10:03 PM CST
Where
Leavenworth County, Leavenworth to 0.51 mi SSW of Leavenworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Heavy rains caused 14 to 18 inches of water, on many roads in Leavenworth.

Thunderstorm Wind, Leavenworth

When
July 16, 4:03 PM CST
Where
Leavenworth County, 2.14 mi W of Leavenworth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.320, -94.960

A 14 inch diameter tree was blown over at 175th and Mt. Olivet Road.

Thunderstorm Wind, Leavenworth

When
July 16, 4:40 PM CST
Where
Leavenworth County, 1.75 mi ESE of Tonganoxie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.110, -95.050

A 35 feet tall tree was uprooted and power poles were reported down, at 198th and State Avenue.

Thunderstorm Wind, Leavenworth

When
July 16, 4:40 PM CST
Where
Leavenworth County, Basehor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -94.930

A 12 inch thick tree branch was snapped off.

Thunderstorm Wind, Wyandotte

When
July 16, 4:45 PM CST
Where
Wyandotte County, 2.33 mi SSW of Bonner Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -94.900

Numerous trees up to 4 inches in diameter, were reported down at 47th and Monticello.

Hail, Johnson

When
July 16, 5:11 PM CST
Where
Johnson County, 4.25 mi SW of Leawood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -94.680

Thunderstorm Wind, Johnson

When
July 16, 5:11 PM CST
Where
Johnson County, 4.25 mi SW of Leawood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.910, -94.680

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
July 16, 5:17 PM CST
Where
Johnson County, 2 mi SE of Lake Quivira
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.010, -94.774

Trees were reported to have blown down on cars, near 71st and Pflum.

Thunderstorm Wind, Johnson

When
July 16, 5:22 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.890, -94.810

Multiple trees and branches up to 6 inches in diameter, were reported down.

Thunderstorm Wind, Johnson

When
July 16, 5:26 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -94.810

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Johnson

When
July 16, 5:27 PM CST
Where
Johnson County, 0.88 mi SE of Olathe
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.870, -94.810

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Johnson

When
July 16, 5:38 PM CST
Where
Johnson County, 3.51 mi ESE of Bonita
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
38.800, -94.760

Flash Flood, Leavenworth

When
July 16, 6:16 PM CST to July 17, 12:16 AM CST
Where
Leavenworth County, 1.75 mi ENE of Lansing to 2.51 mi ENE of Lansing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.260, -94.870

Highway 5 was closed due to water flowing over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248074, 248072, 248076, 248077, 248078, 248080, 248075, 248083, 248081, 248082, 248084, 248085, 248092, 248073.